2014, 34(10): 4223-4257. doi: 10.3934/dcds.2014.34.4223

Invariant measure selection by noise. An example

1. 

Mathematics Department and Department of Statisical Science, Statisical Science Duke University, Box 90320, Durham, NC 27708-0320, United States

2. 

Laboratoire d'Analyse, Topologie, Probabilités, Université de Provence 39, rue F. Joliot-Curie, F-13453 Marseille cedex 13, France

Received  March 2013 Revised  October 2013 Published  April 2014

We consider a deterministic system with two conserved quantities and infinity many invariant measures. However the systems possess a unique invariant measure when enough stochastic forcing and balancing dissipation are added. We then show that as the forcing and dissipation are removed a unique limit of the deterministic system is selected. The exact structure of the limiting measure depends on the specifics of the stochastic forcing.
Citation: Jonathan C. Mattingly, Etienne Pardoux. Invariant measure selection by noise. An example. Discrete & Continuous Dynamical Systems - A, 2014, 34 (10) : 4223-4257. doi: 10.3934/dcds.2014.34.4223
References:
[1]

P. Billingsley, Convergence of Probability Measures,, Second edition, (1999). doi: 10.1002/9780470316962.

[2]

I. P. Cornfeld, S. V. Fomin and Ya. G. Sinaĭ, Ergodic Theory,, Translated from the Russian by A. B. Sosinskiĭ, (1982). doi: 10.1007/978-1-4615-6927-5.

[3]

M. I. Freidlin and A. D. Wentzell, Random Perturbations of Dynamical Systems,, Third edition, (1979). doi: 10.1007/978-3-642-25847-3.

[4]

M. Hairer and J. C. Mattingly, Spectral gaps in Wasserstein distances and the 2D stochastic Navier-Stokes equations,, Ann. Probab., 36 (2008), 2050. doi: 10.1214/08-AOP392.

[5]

L. Hörmander, The Analysis of Linear Partial Differential Operators. III. Pseudo-Differential Operators,, Corrected reprint of the 1985 original, (1985).

[6]

L. Hörmander, The Analysis of Linear Partial Differential Operators. IV. Fourier Integral Operators,, Corrected reprint of the 1985 original, (1985).

[7]

J. I. Kifer, Some theorems on small random perturbations of dynamical systems,, Uspehi Mat. Nauk, 29 (1974), 205.

[8]

S. B. Kuksin and A. L. Piatnitski, Khasminskii-Whitham averaging for randomly perturbed KdV equation,, J. Math. Pures Appl. (9), 89 (2008), 400. doi: 10.1016/j.matpur.2007.12.003.

[9]

S. B. Kuksin, The Eulerian limit for 2D statistical hydrodynamics,, J. Statist. Phys., 115 (2004), 469. doi: 10.1023/B:JOSS.0000019830.64243.a2.

[10]

S. B. Kuksin, Eulerian limit for 2D Navier-Stokes equation and damped/driven KdV equation as its model,, Tr. Mat. Inst. Steklova, 259 (2007), 134. doi: 10.1134/S0081543807040098.

[11]

S. B. Kuksin, Eulerian limit for 2D Navier-Stokes equation and damped/driven KdV equation as its model,, Tr. Mat. Inst. Steklova, 259 (2007), 134. doi: 10.1134/S0081543807040098.

[12]

S. B. Kuksin, Damped-driven KdV and effective equations for long-time behaviour of its solutions,, Geom. Funct. Anal., 20 (2010), 1431. doi: 10.1007/s00039-010-0103-6.

[13]

S. B. Kuksin, Weakly nonlinear stochastic CGL equations,, Ann. Inst. Henri Poincaré Probab. Stat., 49 (2013), 1033.

[14]

E. N. Lorenz, Deterministic nonperiodic flow,, Journal of the Atmospheric Sciences, 20 (1963), 130. doi: 10.1175/1520-0469(1963)020<0130:DNF>2.0.CO;2.

[15]

P. A. Milewski, E. G. Tabak and E. Vanden-Eijnden, Resonant wave interaction with random forcing and dissipation,, Studies in Applied Mathematics, 108 (2002), 123. doi: 10.1111/1467-9590.01427.

[16]

N. I. Portenko, Generalized Diffusion Processes,, Translated from the 1982 Russian original by H. H. McFaden, (1982).

[17]

D. Ruelle, Small random perturbations of dynamical systems and the definition of attractors,, Comm. Math. Phys., 82 (): 137. doi: 10.1007/BF01206949.

[18]

Ja. G. Sinaĭ, Markov partitions and U-diffeomorphisms,, Funkcional. Anal. i Priložen, 2 (1968), 64.

[19]

Ja. G. Sinaĭ, Gibbs measures in ergodic theory,, Uspehi Mat. Nauk, 27 (1972), 21.

[20]

D. W. Stroock, Partial Differential Equations for Probabilists,, Cambridge Studies in Advanced Mathematics, (2008). doi: 10.1017/CBO9780511755255.

[21]

D. W. Stroock and S. R. S. Varadhan, On the support of diffusion processes with applications to the strong maximum principle,, in Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability (Univ. California, (1970), 333.

[22]

D. W. Stroock and S. R. Srinivasa Varadhan, Multidimensional Diffusion Processes,, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], (1979).

[23]

S. R. S. Varadhan, Stochastic Processes,, Courant Lecture Notes in Mathematics, (2007).

[24]

L.-S. Young, What are SRB measures, and which dynamical systems have them?,, J. Statist. Phys., 108 (2002), 733. doi: 10.1023/A:1019762724717.

show all references

References:
[1]

P. Billingsley, Convergence of Probability Measures,, Second edition, (1999). doi: 10.1002/9780470316962.

[2]

I. P. Cornfeld, S. V. Fomin and Ya. G. Sinaĭ, Ergodic Theory,, Translated from the Russian by A. B. Sosinskiĭ, (1982). doi: 10.1007/978-1-4615-6927-5.

[3]

M. I. Freidlin and A. D. Wentzell, Random Perturbations of Dynamical Systems,, Third edition, (1979). doi: 10.1007/978-3-642-25847-3.

[4]

M. Hairer and J. C. Mattingly, Spectral gaps in Wasserstein distances and the 2D stochastic Navier-Stokes equations,, Ann. Probab., 36 (2008), 2050. doi: 10.1214/08-AOP392.

[5]

L. Hörmander, The Analysis of Linear Partial Differential Operators. III. Pseudo-Differential Operators,, Corrected reprint of the 1985 original, (1985).

[6]

L. Hörmander, The Analysis of Linear Partial Differential Operators. IV. Fourier Integral Operators,, Corrected reprint of the 1985 original, (1985).

[7]

J. I. Kifer, Some theorems on small random perturbations of dynamical systems,, Uspehi Mat. Nauk, 29 (1974), 205.

[8]

S. B. Kuksin and A. L. Piatnitski, Khasminskii-Whitham averaging for randomly perturbed KdV equation,, J. Math. Pures Appl. (9), 89 (2008), 400. doi: 10.1016/j.matpur.2007.12.003.

[9]

S. B. Kuksin, The Eulerian limit for 2D statistical hydrodynamics,, J. Statist. Phys., 115 (2004), 469. doi: 10.1023/B:JOSS.0000019830.64243.a2.

[10]

S. B. Kuksin, Eulerian limit for 2D Navier-Stokes equation and damped/driven KdV equation as its model,, Tr. Mat. Inst. Steklova, 259 (2007), 134. doi: 10.1134/S0081543807040098.

[11]

S. B. Kuksin, Eulerian limit for 2D Navier-Stokes equation and damped/driven KdV equation as its model,, Tr. Mat. Inst. Steklova, 259 (2007), 134. doi: 10.1134/S0081543807040098.

[12]

S. B. Kuksin, Damped-driven KdV and effective equations for long-time behaviour of its solutions,, Geom. Funct. Anal., 20 (2010), 1431. doi: 10.1007/s00039-010-0103-6.

[13]

S. B. Kuksin, Weakly nonlinear stochastic CGL equations,, Ann. Inst. Henri Poincaré Probab. Stat., 49 (2013), 1033.

[14]

E. N. Lorenz, Deterministic nonperiodic flow,, Journal of the Atmospheric Sciences, 20 (1963), 130. doi: 10.1175/1520-0469(1963)020<0130:DNF>2.0.CO;2.

[15]

P. A. Milewski, E. G. Tabak and E. Vanden-Eijnden, Resonant wave interaction with random forcing and dissipation,, Studies in Applied Mathematics, 108 (2002), 123. doi: 10.1111/1467-9590.01427.

[16]

N. I. Portenko, Generalized Diffusion Processes,, Translated from the 1982 Russian original by H. H. McFaden, (1982).

[17]

D. Ruelle, Small random perturbations of dynamical systems and the definition of attractors,, Comm. Math. Phys., 82 (): 137. doi: 10.1007/BF01206949.

[18]

Ja. G. Sinaĭ, Markov partitions and U-diffeomorphisms,, Funkcional. Anal. i Priložen, 2 (1968), 64.

[19]

Ja. G. Sinaĭ, Gibbs measures in ergodic theory,, Uspehi Mat. Nauk, 27 (1972), 21.

[20]

D. W. Stroock, Partial Differential Equations for Probabilists,, Cambridge Studies in Advanced Mathematics, (2008). doi: 10.1017/CBO9780511755255.

[21]

D. W. Stroock and S. R. S. Varadhan, On the support of diffusion processes with applications to the strong maximum principle,, in Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability (Univ. California, (1970), 333.

[22]

D. W. Stroock and S. R. Srinivasa Varadhan, Multidimensional Diffusion Processes,, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], (1979).

[23]

S. R. S. Varadhan, Stochastic Processes,, Courant Lecture Notes in Mathematics, (2007).

[24]

L.-S. Young, What are SRB measures, and which dynamical systems have them?,, J. Statist. Phys., 108 (2002), 733. doi: 10.1023/A:1019762724717.

[1]

Luis Barreira and Jorg Schmeling. Invariant sets with zero measure and full Hausdorff dimension. Electronic Research Announcements, 1997, 3: 114-118.

[2]

François Delarue, Franco Flandoli. The transition point in the zero noise limit for a 1D Peano example. Discrete & Continuous Dynamical Systems - A, 2014, 34 (10) : 4071-4083. doi: 10.3934/dcds.2014.34.4071

[3]

Ying-Cheng Lai, Kwangho Park. Noise-sensitive measure for stochastic resonance in biological oscillators. Mathematical Biosciences & Engineering, 2006, 3 (4) : 583-602. doi: 10.3934/mbe.2006.3.583

[4]

Giuseppe Da Prato. An integral inequality for the invariant measure of some finite dimensional stochastic differential equation. Discrete & Continuous Dynamical Systems - B, 2016, 21 (9) : 3015-3027. doi: 10.3934/dcdsb.2016085

[5]

Oliver Díaz-Espinosa, Rafael de la Llave. Renormalization and central limit theorem for critical dynamical systems with weak external noise. Journal of Modern Dynamics, 2007, 1 (3) : 477-543. doi: 10.3934/jmd.2007.1.477

[6]

Eduard Feireisl, Antonin Novotny, Yongzhong Sun. Dissipative solutions and the incompressible inviscid limits of the compressible magnetohydrodynamic system in unbounded domains. Discrete & Continuous Dynamical Systems - A, 2014, 34 (1) : 121-143. doi: 10.3934/dcds.2014.34.121

[7]

Boris P. Belinskiy, Peter Caithamer. Stochastic stability of some mechanical systems with a multiplicative white noise. Conference Publications, 2003, 2003 (Special) : 91-99. doi: 10.3934/proc.2003.2003.91

[8]

Tobias Wichtrey. Harmonic limits of dynamical systems. Conference Publications, 2011, 2011 (Special) : 1432-1439. doi: 10.3934/proc.2011.2011.1432

[9]

Kaizhi Wang. Action minimizing stochastic invariant measures for a class of Lagrangian systems. Communications on Pure & Applied Analysis, 2008, 7 (5) : 1211-1223. doi: 10.3934/cpaa.2008.7.1211

[10]

Richard Sharp. Conformal Markov systems, Patterson-Sullivan measure on limit sets and spectral triples. Discrete & Continuous Dynamical Systems - A, 2016, 36 (5) : 2711-2727. doi: 10.3934/dcds.2016.36.2711

[11]

P. Adda, J. L. Dimi, A. Iggidir, J. C. Kamgang, G. Sallet, J. J. Tewa. General models of host-parasite systems. Global analysis. Discrete & Continuous Dynamical Systems - B, 2007, 8 (1) : 1-17. doi: 10.3934/dcdsb.2007.8.1

[12]

Yongluo Cao, Stefano Luzzatto, Isabel Rios. Some non-hyperbolic systems with strictly non-zero Lyapunov exponents for all invariant measures: Horseshoes with internal tangencies. Discrete & Continuous Dynamical Systems - A, 2006, 15 (1) : 61-71. doi: 10.3934/dcds.2006.15.61

[13]

Ling Hsiao, Fucai Li, Shu Wang. Combined quasineutral and inviscid limit of the Vlasov-Poisson-Fokker-Planck system. Communications on Pure & Applied Analysis, 2008, 7 (3) : 579-589. doi: 10.3934/cpaa.2008.7.579

[14]

Renato Iturriaga, Artur O. Lopes, Jairo K. Mengue. Selection of calibrated subaction when temperature goes to zero in the discounted problem. Discrete & Continuous Dynamical Systems - A, 2018, 38 (10) : 4997-5010. doi: 10.3934/dcds.2018218

[15]

Abiti Adili, Bixiang Wang. Random attractors for non-autonomous stochastic FitzHugh-Nagumo systems with multiplicative noise. Conference Publications, 2013, 2013 (special) : 1-10. doi: 10.3934/proc.2013.2013.1

[16]

Roumen Anguelov, Jean M.-S. Lubuma, Meir Shillor. Dynamically consistent nonstandard finite difference schemes for continuous dynamical systems. Conference Publications, 2009, 2009 (Special) : 34-43. doi: 10.3934/proc.2009.2009.34

[17]

Chris Good, Robin Knight, Brian Raines. Countable inverse limits of postcritical $w$-limit sets of unimodal maps. Discrete & Continuous Dynamical Systems - A, 2010, 27 (3) : 1059-1078. doi: 10.3934/dcds.2010.27.1059

[18]

Stefano Bianchini. A note on singular limits to hyperbolic systems of conservation laws. Communications on Pure & Applied Analysis, 2003, 2 (1) : 51-64. doi: 10.3934/cpaa.2003.2.51

[19]

Xiangxiang Huang, Xianping Guo, Jianping Peng. A probability criterion for zero-sum stochastic games. Journal of Dynamics & Games, 2017, 4 (4) : 369-383. doi: 10.3934/jdg.2017020

[20]

Ugo Bessi. The stochastic value function in metric measure spaces. Discrete & Continuous Dynamical Systems - A, 2017, 37 (4) : 1819-1839. doi: 10.3934/dcds.2017076

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (4)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]